Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Chronic Pain Management

Moon1183MMoon1183 Posts: 4
edited 06/11/2012 - 8:51 AM in Chronic Pain
Hi I'm new to this site. I'm a 27 year old female who's had three spinal surgeries for scoliosis. I have no long term damage and for all intents and purposes I'm am doing extremely well. I experience pain fairly infrequently but have given up the use of drug in leu of herbal medicines. My question now lies with my mother who also has SEVERE scoliosis. She has suffered for the last 40+ years and has had over 20 procedures and surgeries since then. My question is about her pain management regiment. She is currently taking Lyrica, Nucynta, Opana and Percocet simultaneously. She has nerve damage and sever pain needs but I would like to know if this is a common medication regiment? Many of these meds share similar side effects but I'm noticing she is increasingly sad, sleepy, dizzy and a load of other symptoms associated with these drugs. I'm not sure if she is on a normal pain doses or if she is taking too many narcotics with similar effects, subsequently causing heightened side effects. My mother is 65 years old and active for her level of pain but is is becoming very lagging in her will to move forward. Please HELP!!!


  • Moon1183,

    The regimen she is on is not that uncommon. However, the concern is that she is sleepy and dizzy. She may be overmedicated on her opioids. Depresssion can also be a side effect of opioid therapy. If her pain is under control, then she may need an alteration in her schedule, but that is something for you and her to talk about, and for her to take up with her physician.


  • You may want to see if it is mainly the Lyrica making her sleepy/fuzzy. It has that effect on me...Actually makes me feel kinda drunk and NOT in a good way, lol
  • Thanks for the advice. I'll talk to her and have her mention it to her physician. I'm not sure that she ever really talks to them about the side effects
  • I was concerned that it may be the cause as it's the newest of all the meds she's been taking. The symptoms have become more pronounced since Lyrica was added.
  • take the Lyrica for long periods of time. I used it several times when I had major nerve flare-ups, but stopped it as soon as the symptoms died down. It did make me very loopy.
    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • I had a extreme short-term memory loss. Had to have my Blackberry with me at all times to document anything and everything important, as you could tell me something and immediately I would forget what you said. Worked great on the nerve pain however, making it a difficult decision to finally give it up.

  • I would see if you can't maybe go to her next Drs appointment with her and express those concerns, particularly about the Lyrica. Perhaps they can adjust the dose or find an alternative.
    In my case, opioids do not have a very sedating effect on me, but muscle relaxers and the lyrica made me a zombie. I stopped the lyrica and now only take a muscle relaxer at night or if I have to during the day, I take with coffee.
  • I took Lyrica and I was really sleepy at first and did better on Cymbalta for nerve pain. I also take a slow release narcotic instead of instant release which may or may not make one sleepy. You may want to join her in an appointment with her Dr. providing her meds and have your Mother do a daily journal on what she does daily and how the meds affect how she does things.

    Also see if she can get some kind of care at home to help her do Physiotherapy and a daily program may help with depression. See if there's a Clinical Psychologist or Psychiatrist to help her with her depression. Best wishes for your Mother. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
This discussion has been closed.
Sign In or Register to comment.